Missouri, 2005

Hail in Missouri, August 18, 2005

August 18, 2005 · NWS EAX · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at Aug 18, 2:53 PM CST, 4 hours 25 minutes earlier.

Area forecast discussion, Aug 18, 2:53 PM CST, 4 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
353 PM CDT THU AUG 18 2005

.DISCUSSION...

AFTERNOON WATER VAPOR IMAGERY SHOWS VIGOROUS UPPER LEVEL LOW OVER
SOUTHERN ALBERTA/SASKATCHEWAN. MEANWHILE...SURFACE ANALYSIS SHOWS
ASSOCIATED LOW OVER MN/IA...WITH A CONFLUENCE ZONE STRETCHING
SOUTHWEST INTO NORTHERN MISSOURI. CU FIELD HAS INCREASED ACROSS
NORTHERN MISSOURI THIS AFTERNOON. DECENT MOISTURE POOLING IN THIS
REGION (WITH AFTERNOON DEWPOINTS IN THE MID 70S)...COMBINED WITH A
FAIRLY UNSTABLE AIRMASS...MAY PROVIDE ENOUGH SUPPORT FOR
THUNDERSTORM ACTIVITY THIS EVENING. ASSISTANCE OF INCREASING LOW
LEVEL JET WILL PROVIDE SLIGHTLY BETTER FOCUS TONIGHT ACROSS NORTHERN
MISSOURI...SO HAVE MAINTAINED 30 POPS NORTH OF THE MISSOURI RIVER.
TOMORROW WILL BE ANOTHER HOT DAY AS 850 MB TEMPS MODERATE A COUPLE OF
DEGREES. ANTICIPATE HIGH TEMPERATURES IN THE MID 90S FOR MOST OF THE
FORECAST AREA...WITH HEAT INDICES IN THE 100 TO 105 DEGREE RANGE.
AFOREMENTIONED UPPER LEVEL LOW WILL DIVE SOUTHEAST ON FRIDAY...AND
BRING A COLD FRONT KNOCKING ON OUR DOORSTEP LATE FRIDAY AFTERNOON.
HAVE RETAINED THE HIGHEST POPS (50-60) BETWEEN 00Z AND 12Z SATURDAY.
BOTH NAM AND GFS SOLUTIONS ACCELERATE THE FRONT ACROSS
MISSOURI...WITH PRECIPITATION ENDING DURING THE MORNING HOURS. IN
THE WAKE OF THE FRONT...EXPECT HIGH TEMPERATURES TO COOL INTO THE
80S FOR THE WEEKEND.

A SURFACE RIDGE IS IN PLACE THROUGH THE BEGINNING OF THE WEEK...WITH
A SLOW WARMING TREND.  THE MID RANGE MODELS BRING THE NEXT WEATHER
MAKER IN LATE PERIOD NEAR DAY 7.  THE MODELS ARE NOT IN AGREEMENT
WITH THE TIMING OF FROPA...WITH THE DGEX EARLY IN THE DAY ON
THURSDAY...RANGING DOWN TO THE GFS THAT DOESNT BRING IT THROUGH
UNTIL FRIDAY.  DUE TO UNCERTAINTIES...HAVE NOT INTRODUCED POPS YET
AGAIN...AND WILL WAIT ANOTHER RUN.  HAVE CONTINUED TO TREND
SKY/TEMPS THAT DIRECTION.

LS/SM/LVK

&&

.PREVIOUS DISCUSSION...

315 AM CDT THU...
THUNDERSTORM CHANCES THROUGH SATURDAY AND HOT TEMPERATURES TODAY
AND FRIDAY ARE THE MAIN CONCERNS IN SHORT TERM.

CURRENT ACTIVITY OCCURRING IN AN AREA OF ISENTROPIC LIFT WHICH SHOWS
UP NICELY ON 310K SURFACE OF THE NAM. THIS LIFT SHOULD BE SHIFTING
TO THE EAST OF FORECAST AREA BY LATE MORNING. BUT THEN HAVE TO WATCH
WHERE SURFACE TROUGH...CURRENTLY IN EASTERN NEBRASKA...SETTLES THIS
AFTERNOON AS SHORT WAVE ASSOCIATED WITH IT MOVES OFF INTO THE GREAT
LAKES. LIKELY WILL STALL NEAR IOWA MISSOURI BORDER. WITH MOISTURE
EXPECTED TO POOL ALONG IT LATER THIS AFTERNOON...WE MAY SEE SOME
STORMS POPPING UP IN ITS VICINITY TOWARD EVENING. WILL GO WITH ONLY
SLIGHT CHANCES FOR THE AFTERNOON PERIOD DUE TO LACK OF A TRIGGER
OTHER THAN CONVECTIVE TEMPS...BUT INTRODUCE CHANCE POPS FOR TONIGHT
IN NORTHERN MISSOURI WITH 950 TO 900 MB WINDS PICKING UP AND
CONVERGING INTO THAT REGION.

IN WAKE OF STORMS THIS MORNING...SHOULD SEE CLEARING AND SOUTH TO
SOUTHWEST WINDS PICKING UP AND ADVECTING IN MUCH WARMER AIR. WITH
DEWPOINTS ALSO RISING...WILL LIKELY SEE SOME AFTERNOON HEAT INDICES
CLIMB JUST ABOVE THE 100 DEGREE MARK.  NOT ENOUGH TO WARRANT A HEAT
ADVISORY BUT WILL CERTAINLY HIGHLIGHT IN THE HWO. ANOTHER HOT DAY
EXPECTED ON FRIDAY BEFORE THE COLD FRONT MOVES THROUGH REGION FRIDAY
NIGHT AND SATURDAY MORNING.

THIS FRONT WILL BE ASSOCIATED WITH A STRONGER NORTHERN STREAM SHORT
WAVE CURRENTLY EVIDENT IN WESTERN CANADA ON THE WV LOOP. THIS WAVE
EXPECTED TO DEEPEN A LITTLE MORE THEN SKIRT ALONG CANADIAN BORDER ON
FRIDAY. STRENGTH AND SPEED OF THIS WAVE INDICATES SURFACE FRONT
SHOULD HAVE NO PROBLEM DIVING SOUTHWARD FRIDAY NIGHT...AND MAY
PRODUCE SOME SEVERE WEATHER...WHICH WILL BE HIGHLIGHTED IN HWO.
THIS FRONT WILL MARK THE END TO OUR MINI HEAT WAVE THAT WILL OCCUR
TODAY AND FRIDAY.

PC

845 PM CDT WED...
HAVE ADJUSTED PRECIPITATION CHANCES AND CLOUD COVER A LITTLE FOR
TONIGHT. LATEST MOISTURE IMAGERY INDICATES A SHORTWAVE TRACKING ENE
ALONG THE NEB/SD BORDER. IT APPEARS THAT THE BRUNT OF THE UPPER
DYNAMICS WILL TRACK NORTH OF THE CWA. THE SHORTWAVE...ALONG WITH A
DRY LINE IN WRN NEB...HAS TRIGGERED THUNDERSTORMS NR THE LBF AREA.
IF THIS ACTIVITY HOLD TOGETHER AS IT MOVES EAST...IT WOULD PROBABLY
NOT REACH THE EXTREME NWRN CWA UNTIL AROUND DAYBREAK.

WILL NOT REMOVE POPS ACROSS THE WRN ZONES ENTIRELY AS THERE IS SOME
CONCERN ABOUT THETAE ADV LATE TONIGHT. NAM LOOKS FAIRLY IMPRESSIVE
WITH THE 310-315K THETAE ADVECTION FOR LATE TONIGHT. HOWEVER...
BELIEVE THAT THE H8 FLOW OF THE NAM LOOKS TOO STRONG. PREFER WEAKER
VERSION OF THE GFS. REGARDLESS...WILL HOLD A THREAT OF THUNDERSTORMS
FOR MAINLY THE NWRN HALF OF THE CWA FOR LATE TONIGHT.

DB

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
MO...NONE.

WFO EAX
Hazardous weather outlook, Aug 18, 5:27 PM CST, 1 hour 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
627 PM CDT THU AUG 18 2005

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-192330-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-
JOHNSON KS-ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-
PUTNAM-SCHUYLER-HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-
BUCHANAN-CLINTON-CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-
RAY-CARROLL-CHARITON-RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-
CASS-JOHNSON MO-PETTIS-COOPER-BATES-HENRY-
627 PM CDT THU AUG 18 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL
AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...TONIGHT

SCATTERED SEVERE THUNDERSTORMS ARE EXPECTED THIS EVENING GENERALLY
NORTH OF THE MISSOURI RIVER TO THE MISSOURI IOWA BORDER. LATEST
SATELLITE IMAGERY SHOWS STRONG THUNDERSTORMS FORMING RAPIDLY OVER
NORTHEAST KANSAS WITH ISOLATED STORMS NORTH OF KIRKSVILLE. EVENTUALLY
STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED TO FILL IN BETWEEN THESE
TWO AREAS. THE AIRMASS HAS BECOME VERY UNSTABLE ACROSS THE NORTHERN
THIRD OF MISSOURI AND THESE STORMS WILL CONTINUE TO BE FED BY THIS
UNSTABLE AIR.

AS THE STORMS MATURE AND FORM A LARGER AREA OF STRONG TO SEVERE
THUNDERSTORMS A COLD POOL MAY FORM OVER NORTHEAST KANSAS AND
NORTHWEST MISSOURI. THIS COLD POOL COULD FORCE THE GROWING COMPLEX OF
THUNDERSTORMS SOUTHEAST TOWARDS THE GREATER KANSAS CITY AREA AS WELL
AS AREAS ALONG AND NORTH OF THE MISSOURI RIVER. LARGE HAIL...DAMAGING
WINDS...TORRENTIAL RAINS AND FREQUENT LIGHTNING WILL BE POSSIBLE WITH
THESE STORMS. IN ADDITION...DUE TO THE RECENT HEAVY RAINS FROM KANSAS
CITY TO THE BOONVILLE FLASH FLOODING COULD BE A PROBLEM FOR CITIES
BORDERING ALONG THE MISSOURI RIVER.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

ANOTHER HOT AND HUMID DAY IS EXPECTED ON FRIDAY...WITH AFTERNOON HEAT
INDICES RANGING FROM 100 TO 105 DEGREES DURING THE AFTERNOON HOURS. A
COLD FRONT WILL APPROACH THE REGION ON FRIDAY EVENING...BRINGING A
CHANCE OF THUNDERSTORMS ACROSS NORTHERN MISSOURI AND NORTHEAST KANSAS
DURING THE EVENING HOURS...AND ACROSS THE REMAINDER OF THE OUTLOOK
AREA OVERNIGHT INTO SATURDAY. THESE STORMS WILL BE CAPABLE OF
PRODUCING DAMAGING WINDS AND LARGE HAIL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED THIS EVENING ACROSS NORTHERN
MISSOURI AND PARTS OF WEST CENTRAL AND CENTRAL MISSOURI...AS WELL AS
EXTREME EAST CENTRAL KANSAS.

SPOTTER ACTIVATION WILL LIKELY BE NEEDED FRIDAY NIGHT...INITIALLY IN
NORTHERN MISSOURI AND NORTHEASTERN KANSAS...AND THEN ACROSS THE
OUTLOOK AREA OVERNIGHT.

MJ

In the hours before

Special weather statement, Aug 18, 4:40 PM CST, 2 hours 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
540 PM CDT THU AUG 18 2005

KSZ025-102>105-MOZ001>008-011>017-020>025-028>033-037>040-190500-
ATCHISON KS-DONIPHAN KS-JOHNSON KS-LEAVENWORTH KS-
WYANDOTTE KS-ADAIR MO-ANDREW MO-ATCHISON MO-
BUCHANAN MO-CALDWELL MO-CARROLL MO-CHARITON MO-CLAY MO-
CLINTON MO-DAVIESS MO-DE KALB MO-GENTRY MO-GRUNDY MO-
HARRISON MO-HOLT MO-HOWARD MO-JACKSON MO-LAFAYETTE MO-
LINN MO-LIVINGSTON MO-MACON MO-MERCER MO-NODAWAY MO-
PLATTE MO-PUTNAM MO-RANDOLPH MO-RAY MO-SALINE MO-
SCHUYLER MO-SULLIVAN MO-WORTH MO-

THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH
731 IN EFFECT UNTIL 12 AM CDT FRIDAY MORNING FOR THE FOLLOWING AREAS

IN KANSAS THIS WATCH INCLUDES 5 COUNTIES

IN EAST CENTRAL KANSAS

JOHNSON KS

IN NORTHEAST KANSAS

ATCHISON KS           DONIPHAN              LEAVENWORTH
WYANDOTTE

IN MISSOURI THIS WATCH INCLUDES 31 COUNTIES

IN CENTRAL MISSOURI

HOWARD                SALINE

IN NORTH CENTRAL MISSOURI

CALDWELL              CARROLL               CHARITON
DAVIESS               GRUNDY                HARRISON
LINN MO               LIVINGSTON            MACON
MERCER                PUTNAM                RANDOLPH
SULLIVAN

IN NORTHEAST MISSOURI

ADAIR                 SCHUYLER

IN NORTHWEST MISSOURI

ANDREW                ATCHISON MO           BUCHANAN
CLINTON               DEKALB                GENTRY
HOLT                  NODAWAY               WORTH

IN WEST CENTRAL MISSOURI

CLAY                  JACKSON               LAFAYETTE
PLATTE                RAY

THIS INCLUDES THE CITIES OF...ALBANY...ATCHISON...BETHANY...
BROOKFIELD...CAMERON...CARROLLTON...CHILLICOTHE...CONCORDIA...
EXCELSIOR SPRINGS...FAYETTE...GALLATIN...GRANT CITY...
INDEPENDENCE...KANSAS CITY...KANSAS CITY...KEYTESVILLE...
KINGSTON...KIRKSVILLE...LA PLATA...LANCASTER...LEAVENWORTH...
LEXINGTON...LIBERTY...MACON...MARSHALL...MARYVILLE...MILAN...
MOBERLY...MOUND CITY...NEW FRANKLIN...OLATHE...OREGON...
OVERLAND PARK...PARKVILLE...PLATTE CITY...PLATTSBURG...
PRINCETON...RICHMOND...ROCKPORT...SAVANNAH...ST. JOSEPH...
TRENTON...TROY AND UNIONVILLE.
Special weather statement, Aug 18, 5:21 PM CST, 1 hour 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
621 PM CDT THU AUG 18 2005

MOZ008-190015-
SCHUYLER-
621 PM CDT THU AUG 18 2005

...SIGNIFICANT WEATHER ALERT FOR SOUTHEASTERN SCHUYLER COUNTY...

AT 617 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 5 MILES EAST OF QUEEN CITY...OR 15 MILES NORTH OF
KIRKSVILLE...MOVING EAST AT 25 MPH.

PEOPLE IN SOUTHEAST SCHUYLER COUNTY...SHOULD MONITOR THE WEATHER
SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO
TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.

SMALL HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS STORM.

NRR
Local storm report, Aug 18, 6:37 PM CST, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
737 PM CDT THU AUG 18 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0655 PM     HAIL             HIGHLAND                39.86N 95.27W
08/18/2005  1.00 INCH        DONIPHAN           KS   LAW ENFORCEMENT

&&

LVK
Local storm report, Aug 18, 6:59 PM CST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
759 PM CDT THU AUG 18 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0750 PM     TSTM WND GST     WATHENA                 39.76N 94.95W
08/18/2005  65 MPH           DONIPHAN           KS   LAW ENFORCEMENT

&&

LVK
Local storm report, Aug 18, 7:05 PM CST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
805 PM CDT THU AUG 18 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 PM     HAIL             WATHENA                 39.76N 94.95W
08/18/2005  0.75 INCH        DONIPHAN           KS   LAW ENFORCEMENT

&&

LVK

The radar

The Pleasant Hill radar (KEAX), 160 km away, was scanning. The volume nearest the first event began at 01:20 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Gentry

When
August 18, 7:18 PM CST
Where
Gentry County, 1 mi N of Stanberry
Measured
1.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
40.233, -94.550

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2005Every state in 2005This day in weather historyWarnings in Missouri, August 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5471775.